Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 67, NWS Sioux Falls, SD

May 12, 2011Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 12, 2011, 5:53 PM CDT for Woodbury County, Iowa. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2011, 5:53 PM CDT (22:53 UTC)
Expired
May 12, 2011, 6:45 PM CDT
In force
52 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
58.0 mph

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 111 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 6:10 PM CDTHAIL 2.75Smithland, IABASEBALL SIZED HAIL REPORTED TO EMERGENCY MANAGERS OFFICE FROM A LOCATION NEAR THE INTERSECTION OF 16TH AND LOCUST IN SMITHLAND.
May 12, 6:35 PM CDTHAIL 1.755 Nne Smithland, IAGOLF BALL SIZED HAIL JUST STARTING IN OTO. PEA SIZED HAIL AND SPRINKLES HAD OCCURRED EARLIER.
May 12, 6:39 PM CDTHAIL 1.54 Sw Anthon, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WUUS53 KFSD 122253
SVRFSD
IAC193-122345-
/O.NEW.KFSD.SV.W.0067.110512T2253Z-110512T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 PM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WOODBURY COUNTY IN NORTHWEST IOWA...

* UNTIL 645 PM CDT

* AT 552 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE
  HAIL.  THIS STORM WAS LOCATED NEAR HORNICK...OR 24 MILES SOUTHEAST
  OF SIOUX CITY...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SMITHLAND AROUND 620 PM CDT...

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE OTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME ROTATION. TORNADOES CAN DEVELOP 
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY 
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL 
INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4229 9623 4238 9603 4238 9586 4221 9573
      4220 9578 4221 9623
TIME...MOT...LOC 2252Z 234DEG 14KT 4223 9611
WIND...HAIL <58MPH 1.50IN

$$
4 follow-up statements
297 
WWUS53 KFSD 122312
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
612 PM CDT THU MAY 12 2011

IAC193-122345-
/O.CON.KFSD.SV.W.0067.000000T0000Z-110512T2345Z/
WOODBURY IA-
612 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
WOODBURY COUNTY UNTIL 645 PM CDT...

AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP
TO BASEBALL SIZE.  THIS STORM WAS LOCATED NEAR HORNICK...OR 27 MILES
SOUTHEAST OF SIOUX CITY...MOVING NORTHEAST AT 20 MPH.

IN ADDITION...AT 610 PM CDT HAIL TO THE SIZE OF BASEBALLS WAS 
REPORTED IN SMITHLAND WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SMITHLAND AROUND 620 PM CDT...

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE OTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4229 9623 4238 9603 4238 9586 4221 9573
      4220 9578 4221 9623
TIME...MOT...LOC 2311Z 247DEG 17KT 4222 9600
WIND...HAIL <58MPH 2.75IN

$$

LIEBL
875 
WWUS53 KFSD 122317
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 PM CDT THU MAY 12 2011

IAC193-122345-
/O.CON.KFSD.SV.W.0067.000000T0000Z-110512T2345Z/
WOODBURY IA-
617 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
WOODBURY COUNTY UNTIL 645 PM CDT...

AT 617 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP
TO BASEBALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED NEAR SMITHLAND...OR 27 MILES WEST OF IDA GROVE...
MOVING EAST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTH
CENTRAL WOODBURY COUNTY...INCLUDING THE FOLLOWING LOCATIONS OTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4222 9612 4232 9615 4238 9603 4238 9586
      4221 9573 4220 9578
TIME...MOT...LOC 2317Z 256DEG 18KT 4222 9596
WIND...HAIL 60MPH 2.75IN

$$

LIEBL
671 
WWUS53 KFSD 122339
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
639 PM CDT THU MAY 12 2011

IAC193-122345-
/O.CON.KFSD.SV.W.0067.000000T0000Z-110512T2345Z/
WOODBURY IA-
639 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
WOODBURY COUNTY UNTIL 645 PM CDT...

AT 637 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING LARGE DESTRUCTIVE HAIL UP TO TENNIS BALL SIZE.
THIS STORM WAS LOCATED 5 MILES EAST OF SMITHLAND...MOVING EAST AT 15 
MPH. OTHER STORMS CAPABLE OF PRODUCING QUARTER SIZED HAIL WERE NEAR 
BATTLE CREEK AND HOLSTEIN...MOVING NORTHEAST AT 20 MILES AN HOUR. 

IN ADDITION...AT 635 PM CDT...GOLF BALL HAIL WAS REPORTED IN OTO WITH 
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4221 9598 4230 9604 4238 9603 4238 9586
      4221 9573 4220 9578
TIME...MOT...LOC 2337Z 248DEG 12KT 4226 9584
WIND...HAIL <58MPH 2.50IN

$$

JM
743 
WWUS53 KFSD 122346
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 PM CDT THU MAY 12 2011

IAC193-122356-
/O.EXP.KFSD.SV.W.0067.000000T0000Z-110512T2345Z/
WOODBURY IA-
646 PM CDT THU MAY 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WOODBURY COUNTY 
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4221 9598 4230 9604 4238 9603 4238 9586
      4221 9573 4220 9578
TIME...MOT...LOC 2339Z 248DEG 12KT 4226 9583

$$

LIEBL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:13 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 12, 3:13 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
313 PM CDT THU MAY 12 2011

.DISCUSSION...
UPPER LEVEL LOW ACROSS THE CENTRAL PLAINS HAS BEGUN TO SHIFT SOUTH
AND EAST.  ISENTROPIC BAND OF RAIN TO THE NORTH OF THE FORECAST AREA
WILL CONTINUE TO DECREASE IN INTENSITY OVER THE NEXT SEVERAL HOURS
AS UPPER LEVEL SUPPORT DWINDLES. BAND OF LIGHT SHOWER ACTIVITY MAY
PIVOT INTO WESTERN EDGE OF FORECAST AREA BEFORE FALLING APART THIS
EVENING. CONVECTION BEGINNING TO FIRE ACROSS NEBRASKA AS COLD CORE
LOW BEGINS TO SHIFT SOUTH AND EAST.  SOME SHOWERS AND ISOLATED
THUNDERSTORMS MAY TRY TO SNEAK INTO OUR SOUTHERN CWA...BUT SHOULD
RAPIDLY WEAKEN AS AS THE WORK INTO COOLER MORE STABLE AIR. HAVE
LOWERED LOWS SLIGHTLY UP NORTH...OTHERWISE KEPT GENERAL TREND OF
PREVIOUS FORECAST.

FRIDAY SHOULD BE A COOL DAY AHEAD OF THE NEXT SYSTEM DROPPING SOUTH
FROM CANADA. THIS SHOULD LEAD TOWARDS A MOSTLY CLOUDY AND COOL DAY
AS LOW PRESSURE LEAVES THE AREA AND HIGH PRESSURE FILTERS DOWN THE
LEE OF THE ROCKIES. EXPECT WINDS OF 15 TO 30 MPH FOR THE MOST PART
AND WITH HIGHS ONLY IN THE LOW TO MID 50S...IT WILL FEEL QUITE
CHILLY. BY FRIDAY AFTERNOON THE COLD POOL ALOFT STARTS TO WORK INTO
THE FAR NORTHEAST CWA...SO WILL MAINTAIN SOME SPOTTY SHOWERS THERE.

FRIDAY NIGHT INTO SATURDAY WILL SEE THE CWA BECOME MORE UNDER THE
INFLUENCE OF THE WAVE/COLD POOL ALOFT...SO WENT AHEAD AND INCREASED
POPS DURING THIS TIME FRAME. NORTH WINDS WILL DECREASE AS THE WAVE
MOVES THROUGH BUT TEMPERATURES AGAIN STUCK MAINLY IN THE LOWER 50S
SO PRETTY COOL. PRECIPITATION AMOUNTS SHOULD REMAIN MAINLY A TENTH
OF AN INCH OR LESS DURING THIS TIME.

UPPER LEVEL SUPPORT FINALLY EXITS SATURDAY NIGHT INTO SUNDAY MORNING
WITH ONLY LIGHT AMOUNTS OF RAINFALL EXPECTED OVER MAINLY THE EASTERN
CWA. WITH CLEARING SKIES EXPECT SLIGHTLY WARMER CONDITIONS...SO
AIMING FOR LOWER 60S FROM THE JAMES VALLEY WEST WITH MID TO UPPER
50S IN THE SOUTH AND EAST. LOWS ON SUNDAY MORNING AND MONDAY MORNING
WILL MAINLY BE IN THE UPPER 30S TO LOWER 40S.

IN THE LATTER PERIODS(MON/THU)...MODELS IN FAIRLY GOOD AGREEMENT
AGAIN IN SLOWING DOWN THE WARMING INTO NEXT WEEK...BUT STILL
MODERATING. LOW PRESSURE HANGS UP ACROSS THE EASTERN U.S. WHICH
CREATES A BIT OF AN OMEGA BLOCK ACROSS THE NORTHERN AND CENTRAL
PLAINS. THIS SHOULD MEAN QUIET WEATHER...BUT FAIRLY COOL. WILL AIM
FOR HIGHS AND LOWS ABOUT 5 TO 10 DEGREES BELOW NORMAL AND KEEP
PRECIPITATION MENTION OUT OF EACH DAY FOR NOW AS THE FASTER FLOW
REMAINS ACROSS THE NORTHERN ROCKIES.

&&

.AVIATION...
WIDESPREAD MVFR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE AREA
AS LARGE UPPER LEVEL LOW ACROSS THE CENTRAL PLAINS MOVES SOUTH AND
EAST.  BAND OF RAIN SHOWERS  EXTENDING FROM NORTHEAST-SOUTHWEST
SOUTH DAKOTA WILL TRY TO PIVOT SETTING UP CLOSE OR JUST WEST OF THE
MISSOURI RIVER VALLEY THIS EARLY EVENING.  NORTHWEST WINDS WILL
INCREASE ALOFT ACROSS THE REGION OVERNIGHT...MIXING DOWN TO THE
SURFACE DURING THE DAY ON FRIDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 12, 11:12 AM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT THU MAY 12 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1112 AM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
ACROSS THE AREA THIS AFTERNOON. THESE STORMS WILL BE MOST
NUMEROUS EAST OF A LINE FROM TYNDALL SOUTH DAKOTA TO MARSHALL
MINNESOTA. SOME OF THE STRONGER THUNDERSTORMS MAY BE CAPABLE OF
PRODUCING DIME SIZED HAIL...ESPECIALLY ACROSS PORTIONS OF
NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, May 12, 1:45 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
145 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             5 NNW IRETON            43.03N 96.37W
05/11/2011  E1.00 INCH       SIOUX              IA   PUBLIC

&&

LAFLIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:07 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola23 min
May 11, 7:27 PM CDTSevere Thunderstorm WarningFSDOsceola33 min
May 12, 5:21 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury24 min
May 12, 5:45 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury45 min
May 12, 6:28 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Woodbury47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.